Collagenous sprue (CS) is a pattern of small-bowel injury characterized histologically by marked villous blunting, intraepithelial lymphocytes, and thickened sub-epithelial collagen table. Clinically, patients present with diarrhea, abdominal pain, malabsorption, and weight loss. Gluten intolerance is the most common cause of villous blunting in the duodenum; however, in a recent case series by the Mayo Clinic, it has been reported that olmesartan can have a similar effect. In this case report, a 62-year-old female with a history of hypothyroidism and hypertension managed for several years with olmesartan presented with abdominal pain, weight loss, and nausea. Despite compliance to a gluten-free diet, the patient's symptoms worsened, losing 20 pounds in 3 wk. Endoscopy showed thickening, scalloping, and mosaiform changes of the duodenal mucosa. The biopsy showed CS characterized by complete villous atrophy, lymphocytosis, and thickened sub-epithelial collagen table. After 2 mo cessation of olmesartan, the patient's symptoms improved, and follow-up endoscopy was normal with complete villous regeneration. These findings suggest that olmesartan was a contributing factor in the etiology of this patient's CS. Clinicians should be aware of the possibility of drug-induced CS and potential reversibility after discontinuation of medication.
Keywords: Celiac disease; Collagenous sprue; Duodenum; Olmesartan; Patient-drug interaction.